Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS Goodland, KS

May 10, 2018Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 10, 2018, 6:43 PM MDT for Yuma County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2018, 6:43 PM MDT (00:43 UTC)
Expired
May 10, 2018, 7:30 PM MDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
3927 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

092 
WUUS53 KGLD 110043
SVRGLD
COC125-110130-
/O.NEW.KGLD.SV.W.0009.180511T0043Z-180511T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
643 PM MDT THU MAY 10 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  West central Yuma County in northeastern Colorado...

* Until 730 PM MDT

* At 641 PM MDT, a severe thunderstorm was located 13 miles northeast
  of Arickaree School, or 17 miles southwest of Yuma, moving east at
  20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. Frequent cloud-to-ground 
           lightning is also accompanying this storm.

* Locations impacted include...
  Abarr and Heartstrong. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3982 10280 4005 10279 4010 10250 3981 10249
TIME...MOT...LOC 0041Z 255DEG 18KT 3990 10289 

HAIL...1.25IN
WIND...60MPH
 
$$

DLF
3 follow-up statements
408 
WWUS53 KGLD 110102
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
702 PM MDT THU MAY 10 2018

COC125-110130-
/O.CON.KGLD.SV.W.0009.000000T0000Z-180511T0130Z/
Yuma CO-
702 PM MDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR WEST CENTRAL YUMA COUNTY...

At 702 PM MDT, a severe thunderstorm was located 15 miles south of
Yuma, moving east at 30 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Abarr and Heartstrong. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3982 10280 4005 10279 4010 10250 3981 10249
TIME...MOT...LOC 0102Z 264DEG 28KT 3990 10276 

HAIL...1.50IN
WIND...70MPH
 
$$

DLF
497 
WWUS53 KGLD 110116
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
716 PM MDT THU MAY 10 2018

COC125-110130-
/O.CON.KGLD.SV.W.0009.000000T0000Z-180511T0130Z/
Yuma CO-
716 PM MDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR WEST CENTRAL YUMA COUNTY...

At 715 PM MDT, a severe thunderstorm was located 13 miles south of
Yuma, moving east at 25 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Abarr and Heartstrong. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3982 10279 4001 10279 4007 10250 3981 10249
TIME...MOT...LOC 0115Z 263DEG 21KT 3992 10269 

HAIL...1.75IN
WIND...70MPH
 
$$

DLF
138 
WWUS53 KGLD 110128
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
728 PM MDT THU MAY 10 2018

COC125-110136-
/O.EXP.KGLD.SV.W.0009.000000T0000Z-180511T0130Z/
Yuma CO-
728 PM MDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL YUMA COUNTY WILL
EXPIRE AT 730 PM MDT...
                
The storm which prompted the warning is rapidly weakening below 
severe limits, and no longer poses an immediate threat to life or 
property. Therefore the warning will be allowed to expire.  However 
small hail and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 200 AM MDT for
northeastern Colorado.

LAT...LON 3982 10279 4001 10279 4007 10250 3981 10249
TIME...MOT...LOC 0126Z 255DEG 18KT 3993 10262 

$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:39 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 10, 5:39 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
539 PM MDT Thu May 10 2018

.SHORT TERM...(This evening through Friday night)
Issued at 229 PM MDT Thu May 10 2018

Across the Tri State region this afternoon...skies are sunny with
hot conditions over the area. Temperatures are currently ranging in
the 80s...with a few locales already hitting the 90F mark. Winds are
SSE 15 to 30 mph as region lies east of a lee-side trough over the
Front Range.

Going into the remainder of the afternoon and tonight...the wx focus
will center on the potential for severe thunderstorms across the
region. Models showing an MCS that will move off the Rockies to our
north...with a trailing cold front stretching behind it. Looking for
isolated/scattered thunder to develop and move ESE over mainly
northern portions of the region based on current guidance.
Instability in place to create some storms with damaging wind/large
hail. Based on track...have continued to highlight locales north of
I-70 w/ best potential along/north of Hwy 36. Timing for these
storms puts northern areas under the gun for a few hours this
evening. There are no Watches in effect at this time...but may be
issued later today as storms develop and move closer to the CO/NE/KS
border. The only caveat is that a strong cap is in place aloft and
may inhibit growth...but SPC does have most of the CWA under a
Marginal Risk.

Going into Friday and Friday night...little push southward into the
CWA is expected with the approaching frontal boundary. Strong
instability remains in the vicinity of the front and SPC has
upgraded the entire CWA into the Slight Risk category for severe
weather. Based on latest guidance...the timing will again focus on
the afternoon evening hours for areas to see convection. Hazards
will be hail and wind...but with more areal coverage due to the
proximity of the front.

For temps...cooler air will filter into the region during the
allowing for a wide range for daytime highs with low to mid 70s
north and mid 70s up to the mid 80s for southern locales. Overnight
lows tonight and Friday night will range from the upper 40s to mid
50s.

.LONG TERM...(Saturday through Thursday)
Issued at 214 PM MDT Thu May 10 2018

This period will start out with a very stable environment in place
behind the cold front from Friday.  The environment will saturate
below the cap Saturday and Sunday.  Meanwhile isentropic lift will
occur in the saturated layer during these two days.  The saturated
layer should be deep enough to produce either drizzle or light rain.
To keep the forecast simple, kept the weather type as just rain
instead of putting in drizzle too.

Models have been fairly consistent the last few days in keeping the
front south of the forecast area for Saturday and Sunday.  South of
the front is where the severe weather will be.

Monday through Thursday upper level short wave troughs will move
through the southwest flow over the forecast area, mainly in the
late afternoon/evening.  The best chance for severe weather will be
Tuesday when the front moves back north through the forecast area,
bringing the warm temperatures back with it.  Wednesday and Thursday
may be another opportunity for severe weather, but models differ as
to where the CAPE will be, which will depend on when/where the next
front moves through.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 504 PM MDT Thu May 10 2018

GLD will start out the 00Z TAF period VFR with mostly clear skies
and gusty southeast winds. Winds will decrease and turn north between
08Z- 10Z with a quick transition through MVFR to IFR conditions
due to ceilings lowering low clouds developing and spreading
across the region overnight. IFR conditions will persist through
the early morning and become MVFR again by 17Z with a transition
back to VFR as low ceilings dissipate by 21Z.

MCK will start out VFR with mostly clear skies and gusty
southeast winds. A few thunderstorms moving across southwest
Nebraska this evening will pass in the vicinity of MCK between
03Z-06Z and move out of the area after 06Z with winds decreasing
and turning north. MVFR conditions with lower ceilings will move
into the MCK area by 11Z with intermittent IFR conditions between
about 12-15Z. MVFR conditions are expected to hang on through the
day with VFR conditions possible briefly around 21Z before
decreasing again Friday night.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...JTL
AVIATION...LOCKHART
Hazardous weather outlook, May 10, 2:33 PM MDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
233 PM MDT Thu May 10 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-112045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
233 PM MDT Thu May 10 2018 /333 PM CDT Thu May 10 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

From this afternoon through early this evening, elevated fire
weather conditions can be expected across far western Kit Carson and
Cheyenne counties.

From mid afternoon into the overnight hours, isolated to scattered
thunderstorms are expected along and north of Interstate 70. Most of
the area could see some of these storms become severe. The area with
the best chance for severe thunderstorms will be along the Kansas
and Nebraska into Yuma county. The main threats from these storms
will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

On Friday, thunderstorms are expected to develop and move across
most of the area from the afternoon into the overnight hours. Some
of these thunderstorms could become severe across much of the area.
Large hail and damaging winds will be the biggest threats.

There is a chance for severe weather on Tuesday and Wednesday of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later today into the overnight
hours.

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.